Do Oral Contraceptive Pills Harm Liver Health? Doctor Answers

If you take contraceptive pills to prevent pregnancy or balance hormones, you should know that these affect your liver.

Chanchal Sengar
Written by: Chanchal SengarUpdated at: Oct 04, 2022 05:52 IST
Do Oral Contraceptive Pills Harm Liver Health? Doctor Answers

Among all family planning methods, oral contraceptive pills are a more popular and effective solution to avoid pregnancy. Not only for birth control, it has other health benefits like reducing acne, regularising menstrual cycles and easing menstrual cramps etc. Hence it is in wide range of use among women. These pills consist of estrogen and progesterone hormones, mainly acting on ovaries and uterus. However, like all other medicines, it has to get metabolised in the liver. Taking any medication impacts our liver and so does oral contraceptive pills. Since these are to be taken daily, you are giving drugs to your body daily. This might not go down well with your liver. Onlymyhealth reached out to Dr. B Gowthami, Consultant - Obstetrician and Gynaecologist at Milann Fertility & Birthing Hospital to understand how birth control pills might harm liver health.

The main role of the liver is to process whatever we consume like food, medicines, liquids etc to convert them into simpler form so that the body can easily clear them in urine and stools. In that case the liver is the main organ which encounters the insult or injury by the consumed medicines.

Most drugs when used for a long term, can cause slight increase in liver size and enzymatic functions. These changes are temporary and reversible, once we stop taking medicines the changes will revert back to normal. Same applies for oral contraceptive pills also.

As contraceptive pills are hormones, they mildly inhibit bilirubin excretion and cause sinusoidal dilatation, increase gall bladder size, cholestasis etc. in people with preexisting liver diseases leading to jaundice, abnormal liver function tests, itching, and stomach pain etc. But these are very rare in people with healthy liver.

Also Read: 8 Side Effects Of Oral Contraceptives

Oral Contraceptive Pills Harm Liver Health

Estrogens and contraceptive pills have also been linked to liver tumours both benign and cancerogenous after several years of use. But the risk is only 0.5 % per year. Benign tumours may even regress to some extent with stopping estrogens.

The journals of NCBI and Jama Network have several studies on estrogen, contraceptive pills and liver health risk. Taking birth control pills have not been found to be safe for your liver as these can trigger various liver problems over a prolonged period. Pills that contain high amounts of estrogen hormones are riskier and so, their use should be limited.

Other side effects of taking oral contraceptive pills

These are some common side effects of birth control pills:

  • Nausea
  • Tender breasts
  • Abrupt weight gain
  • Chronic headache or migraine
  • Mood swings
  • Vaginal discharge
  • Missed periods
  • Spotting between period or vaginal bleeding between periods

Oral Contraceptive Pills Harm Liver

If you experience the aforesaid problems for prolonged periods, consult your gynaecologist for some safer alternative. This would not only relieve these issues but also reduce the risk of potential issues in the future.

Oral contraceptive pills are the most popular birth control pills. Though it will have effects on liver health, very serious side effects are very rare. But before taking these pills, any pre-existing liver problems must be ruled out. Whoever needs long term use of these pills for every 3 months need to check their liver health by liver function tests.

Image credits- freepik

Disclaimer